Does gas problem indicate gall bladder stones?
Q: I am a 43 years old diabetic patient. My father is also a diabetic patient. On my doctor’s recommendations, I was taking Amaryl tablet (1 mg) daily. My blood sugar level was 190-200 mg/dl (PP) and 130-mg/dl fasting. I used to have burning sensation in the tongue after consuming the medicine, but I continued with it. After 4 months, my fasting sugar level came down to 60 mg/dl and I was asked to stop the medicine. It has been three months that I have stopped taking the medicine and the blood sugar levels are levels are 110-120 mg/dl fasting and 170-200 mg/dl PP. I have severe gas problem. Does this indicate gall bladder stones? When I take antibiotics, there is dark red bleeding and severe gas trouble. I feel sleepy all the time and also have minor headaches occasionally. What is my problem?
A:Amaryl (glimepiride) is indicated in patients of Type 2 diabetes. Apparently, the use of this medicine led to steep fall in blood sugar levels and hence, was discontinued. However, while your fasting blood sugar level is marginally above normal, the post-food level of 170-200 mg after 2 hours after meal is not acceptable. If you loose about 2-3 kg with diet control and brisk walk (just walking does little benefit) to cover no less than 4.5 km in 45 minutes or less, your sugar levels may further come down. Needless to say that you are neither allowed free sugar nor fruits with lot of sugar like sugar cane juice, grapes, mangoes etc. Dyspepsia (so-called gas problem) is common among diabetics. It does not mean that you have gall stones. However a simple sonography can be done to remove your doubts. Antibiotics can cause gastrointestinal disturbances though dark blood in the faeces or black stools calls for further investigation. Since there is history of diabetes in a close blood relation, you would need to be careful.